Alert archive / New York / Wind Advisories in 2019

Wind Advisory 3, NWS Binghamton, NY

April 3, 201917 counties in New York

NWS Binghamton, NY issued this wind advisory at Apr 3, 2019, 4:06 AM EDT for 17 counties in New York. It took effect at Apr 3, 2019, 10:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 3, 2019, 4:06 AM EDT (08:06 UTC)
In effect from
Apr 3, 2019, 10:00 AM EDT
Expired
Apr 3, 2019, 9:50 PM EDT
In force
12 hr
Issued by
NWS Binghamton, NY

Counties Broome County, NY, Cayuga County, NY, Chemung County, NY, Chenango County, NY, Cortland County, NY, Delaware County, NY, Madison County, NY, Oneida County, NY, Onondaga County, NY, Otsego County, NY, Schuyler County, NY, Seneca County, NY, Steuben County, NY, Sullivan County, NY, Tioga County, NY, Tompkins County, NY, Yates County, NY

The radar

The Binghamton radar (KBGM), 37 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 8.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2019-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2019-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2224 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

315 
WWUS71 KBGM 030806
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
406 AM EDT Wed Apr 3 2019

NYZ009-015>018-022>025-036-037-044>046-055>057-062-040300-
/O.NEW.KBGM.WI.Y.0003.190403T1400Z-190404T0300Z/
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-
Including the cities of Boonville, Penn Yan, Seneca Falls, 
Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca,
Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Owego,
Waverly, Binghamton, Delhi, Walton, and Monticello
406 AM EDT Wed Apr 3 2019

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 11 PM EDT
THIS EVENING...

The National Weather Service in Binghamton has issued a Wind
Advisory, which is in effect from 10 AM this morning to 11 PM EDT
this evening.

* WINDS...West 20 to 30 mph with gusts of 40 to 50 mph. Strongest
  gusts will occur at higher elevations.

* TIMING...Late this morning through this evening.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind advisories are issued when sustained wind speeds of at
greater than 30 mph and/or wind gusts over 45 mph are expected.
Winds of this magnitude could cause minor damage to trees, power
lines and weaker structures. Persons in the advisory area should
secure all loose objects. If you are traveling through the
advisory area keep a firm grip on the wheel, especially for those
driving high profile vehicles.

&&

$$
3 follow-up statements
675 
WWUS71 KBGM 031440
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
1040 AM EDT Wed Apr 3 2019

NYZ009-015>018-022>025-036-037-044>046-055>057-062-040300-
/O.CON.KBGM.WI.Y.0003.000000T0000Z-190404T0300Z/
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-
Including the cities of Boonville, Penn Yan, Seneca Falls, 
Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca,
Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Owego,
Waverly, Binghamton, Delhi, Walton, and Monticello
1040 AM EDT Wed Apr 3 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...

* WINDS...West 20 to 30 mph with gusts of 40 to 50 mph. 
  Strongest gusts will occur at higher elevations.

* TIMING...Late this morning through this evening.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind advisories are issued when sustained wind speeds of at
greater than 30 mph and/or wind gusts over 45 mph are expected.
Winds of this magnitude could cause minor damage to trees, power
lines and weaker structures. Persons in the advisory area should
secure all loose objects. If you are traveling through the
advisory area keep a firm grip on the wheel, especially for those
driving high profile vehicles.

&&

$$
899 
WWUS71 KBGM 031914
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
314 PM EDT Wed Apr 3 2019

NYZ009-015>018-022>025-036-037-044>046-055>057-062-040300-
/O.CON.KBGM.WI.Y.0003.000000T0000Z-190404T0300Z/
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-
Including the cities of Boonville, Penn Yan, Seneca Falls, 
Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca,
Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Owego,
Waverly, Binghamton, Delhi, Walton, and Monticello
314 PM EDT Wed Apr 3 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...

* WINDS...West 20 to 30 mph with gusts of 40 to 50 mph. 
  Strongest gusts will occur at higher elevations. 

* TIMING...Through this evening.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind advisories are issued when sustained wind speeds of at
greater than 30 mph and/or wind gusts over 45 mph are expected.
Winds of this magnitude could cause minor damage to trees, power
lines and weaker structures. Persons in the advisory area should
secure all loose objects. If you are traveling through the
advisory area keep a firm grip on the wheel, especially for those
driving high profile vehicles.

&&

$$
162 
WWUS71 KBGM 040150
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
950 PM EDT Wed Apr 3 2019

NYZ009-015>018-022>025-036-037-044>046-055>057-062-040300-
/O.CAN.KBGM.WI.Y.0003.000000T0000Z-190404T0300Z/
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-
Including the cities of Boonville, Penn Yan, Seneca Falls, 
Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca,
Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Owego,
Waverly, Binghamton, Delhi, Walton, and Monticello
950 PM EDT Wed Apr 3 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Binghamton has cancelled the Wind
Advisory.

Winds have quickly diminished this evening and are now mainly
under 20 mph. Winds will continue to slowly decrease overnight.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this wind advisory went out at Apr 3, 2:01 AM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Apr 3, 2:01 AM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Binghamton NY
201 AM EDT Wed Apr 3 2019

.SYNOPSIS...
Wind gusts will pick up significantly today, especially this
afternoon, as a front passes through the region. Most of the
area will remain dry, but a few light showers could brush parts
of North Central New York. Behind the front, temperatures will
turn cooler Thursday with dry conditions. However, a system is
expected to arrive Friday with rain or mixed precipitation.

&&

.NEAR TERM /THROUGH TODAY/...
850 pm update...Powerful coastal low pressure system is wrapping
up well off the DELMARVA coast at this time. This low is
expected to deepen overnight and push precipitation along and
east of I-95/ up into New England. The precipitation shield is
still forecast to miss just about all of our forecast area...but
a light shower cannot be ruled out for far eastern Pike/Sullivan
counties overnight. Otherwise, mid and high level clouds will be
over the eastern half of the area through late evening, before
slowly shifting east during the predawn hours. South winds
decreasing a bit overnight, mainly 5 to 12 mph. Cool, with lows
in the upper 20s to lower 30s.

Wednesday: The coastal low quickly departs off the New England
coast early in the morning. At the same time a cold upper level
trough and associated surface cold front move through the area
during the mid morning hours. There could be a few rain or snow
showers up toward Syracuse and Rome as the front moves through.
Behind this front cold air advection strengthens and winds turn
westerly. The westerly winds really ramp up late morning and
into the afternoon hours; likely sustained 20-30 mph, with gusts
40-45 mph. The highest winds will likely be found from Steuben
county east across the Finger Lakes, NY Thruway corridor and the
northern Catskills. Decided to hold off on a wind advisory at
this time for any portion of the area, as confidence in
widespread gusts over 45 mph, or sustained winds over 30 mph is
not quite high enough. This will need to be monitored closely as
new guidance arrives overnight. Much drier air also arrives in
the low levels behind this front by afternoon, with dew points
falling back into the 10s. Afternoon minimum RH values still
look to 20-30 percent from the NY southern tier down across all
of NE PA. RH values will be higher further north across Central
NY, mainly 35-45 percent...where there will also be a chance for
scattered rain/snow showers into the afternoon. Considering the
above, the fire weather watch still looks on track for NE PA,
and it is possible it may need to be expanded into some of the
NY southern tier counties.

330 pm update...

Main concerns in the near term are focused on the potential for
light rain/snow showers tapering to rain tomorrow morning across
the northern counties and the strong gusty west winds tomorrow
afternoon.

A broad negatively tilted upper level trough is sweeping through the
Northeast this evening with a strong surface low well off the coast
spreading high clouds nwd through PA and NY. A wedge of dry air
between the coast low and an approaching upper wave in the upper
midwest will keep conditions quiet for our area tonight.
However, the trailing upper wave...which will have a associated
sfc front...will swing across the ern Great Lakes and nrn NY/New
England Wednesday morning and produce light precipitation amts
into the Finger Lakes and wrn Mohawk Valley. Precip will likely
start out as light snow and then mix with and eventually change
to rain closer to the noon time frame. Very light amounts are
expected.

Behind the front winds will become westerly and increase in
intensity quickly by the early afternoon. Winds will remain
gusty through the afternoon and into the early evening
hours Wed...sustained around 20 to 30 mph and gusts 30 to 45
mph possible. The higher end of these winds will be across the
elevated terrain above 1500 ft. The combination of strong winds
and very dry conditions will lead to potentially critical fire
weather conditions. See the Fire Weather discussion section
below for further details.

The wave will lift to the northeast Wed evening/night as high
pressure builds back into the region by Thursday morning.
Weather will remain quiet during this time with a trailing cold
air mass dropping temperatures back into the mid to upper 20s.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
Departing high pressure will yield one more clear day on
Thursday, then a wave approaching NY and PA will spread a mix of
rain and snow into our forecast area late Thursday night into
Friday.

The best chance for snow will be during the predawn hours
until mid-morning Friday when temperatures will hover in the
lower to middle-30s across the majority of the region.

Less than an inch of snow is expected to fall before
temperatures warm up on Friday. Around a half-inch of rain is
forecast.

Highs will range from 45 to 50 across most of the region on
Friday, though cooler readings are likely over the cooler
eastern counties.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As the wave pulls out of the Mid-Atlantic Friday night,
precipitation will slide east and taper off across our forecast
area.

Weak, transient high pressure will move over NY and PA on
Saturday. Building heights aloft will push temperatures into the
middle-50s and lower-60s from north to south.

A frontal system passing through the Great Lakes will bring
scattered showers on Sunday and Monday. The probability for
precipitation will increase as the main cyclone reaches Lower
Ontario Province Monday.

Temperatures will reach the 60s both days.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
While VFR conditions will persist this TAF period, a mainly dry
front will pass through the region to cause very gusty westerly
winds from late morning through early evening. A brief shower
cannot be ruled out for KSYR-KRME but even if it occurs, no
restrictions are expected because of the significant amount of
dry air in the lowest 6 kft agl today. Ahead of the front,
KSYR-KITH-KELM will briefly experience marginal low level wind
shear early this morning, from westerly winds 35 knots within
the lowest 2 kft agl. After variable to light southwest surface
winds initially, the stronger west to west-northwest winds from
above will mix down late morning onward to cause sustained
speeds to increase to around 20 knots with gusts easily 30-35
knots. Winds will then slacken to 10 knots or less after 00Z.

Outlook...

Late Wednesday night through Thursday night...VFR.

Friday through Friday night...Restrictions likely in rain,
though possibly beginning as a wintry mix for NY terminals
Friday morning.

Saturday through Sunday...Mainly VFR.

&&

.FIRE WEATHER...
Fire weather concerns continue to rise, especially on Wednesday
across northeast Pennsylvania....where near critical fire
weather conditions are likely. A Fire Weather Watch has been
issued for all of northeast PA during the day Wednesday due to
minimum relative humidity values forecast to drop below 25
percent...and west winds gusting 30 to 40 mph. Finer fuels such
as dead grass, leaf litter, and brush will need to be closely
monitored as they respond to the critical weather conditions.
In New York, weather conditions should become critical as well,
however, the occurrence of recent rain and a snow pack in many
areas of central NY will limit the potential impact from ground
fuels for a good portion of New York. The area to watch in New
York is the southern tier east into the southern
Catskills...which have either no or very little snow on the
ground. Make sure to heed any local or state burn regulations
or bans that are in effect.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Fire Weather Watch from 10 AM EDT this morning through this
     evening for PAZ038>040-043-044-047-048-072.
NY...None.

&&

SYNOPSIS...MDP
NEAR TERM...BJT/MJM
SHORT TERM...DJP
LONG TERM...DJP
AVIATION...MDP
FIRE WEATHER...
Hazardous weather outlook, Apr 2, 3:50 PM EDT, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
350 PM EDT Tue Apr 2 2019

PAZ038>040-043-044-047-048-072-032000-
Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
350 PM EDT Tue Apr 2 2019

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Gusty west winds are expected Wednesday across northeast
Pennsylvania. The strongest winds will be over the higher terrain of
the northern Allegheny plateau and the Poconos.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-015>018-022>025-036-037-044>046-055>057-062-032000-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-
350 PM EDT Tue Apr 2 2019

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Gust west winds are expected Wednesday across central New York. The
strongest winds will be over the higher terrain of the southern
Finger Lakes into the Catskills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 4:07 AM EDTRed Flag WarningBGM18 hr

Nearby

Wind Advisories in New York, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.